Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 6, NWS Melbourne, FL

January 6, 20106 counties in Florida

NWS Melbourne, FL issued this red flag warning at Jan 6, 2010, 2:22 PM EST for 6 counties in Florida. It took effect at Jan 7, 2010, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2010, 2:22 PM EST (19:22 UTC)
In effect from
Jan 7, 2010, 11:00 AM EST
Expired
Jan 7, 2010, 6:00 PM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2010-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2010-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WWUS82 KMLB 061922
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
222 PM EST WED JAN 6 2010

FLZ041-044>047-053-054-058-059-064-141-144-147-071030-
/O.CAN.KMLB.FW.A.0005.100107T1700Z-100107T2300Z/
/O.NEW.KMLB.FW.W.0006.100107T1600Z-100107T2300Z/
/O.CON.KMLB.FW.W.0005.000000T0000Z-100106T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
222 PM EST WED JAN 6 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM EST THURSDAY. A
RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING.

COLD AND VERY DRY AIR WILL REMAIN OVER THE AREA THROUGH THURSDAY
...BUT NORTHWEST WINDS WILL DIMINISH ON THURSDAY AS THE AXIS OF A
HIGH PRESSURE RIDGE APPROACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE RED FLAG WARNING THIS AFTERNOON IS FOR LONG DURATIONS OF LOW
RELATIVE HUMIDITY THROUGH THE LATE AFTERNOON...WITH 20 FOOT WINDS
AT OR BELOW 15 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SEDLOCK
1 follow-up statement
255 
WWUS82 KMLB 070903
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
403 AM EST THU JAN 7 2010

FLZ041-044>047-053-054-058-059-064-141-144-147-072300-
/O.CON.KMLB.FW.W.0006.100107T1600Z-100107T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
403 AM EST THU JAN 7 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS EVENING...

A COLD AND VERY DRY AIR WILL CONTINUE TO AFFECT THE REGION...ALLOWING
FOR LONG DURATIONS OF CRITICALLY LOW RELATIVE HUMIDITY VALUES
DURING THE LATE MORNING AND AFTERNOON HOURS. HOWEVER...NORTHWEST
WINDS WILL REMAIN LIGHT AS THE AXIS OF A HIGH PRESSURE RIDGE
APPROACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE RED FLAG WARNING THIS AFTERNOON IS FOR LONG DURATIONS OF LOW
RELATIVE HUMIDITY THROUGH THE LATE AFTERNOON...WITH 20 FOOT WINDS
AT OR BELOW 15 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
MOSES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Jan 6, 9:36 AM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jan 6, 9:36 AM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
936 AM EST WED JAN 6 2010

..VERY COLD AIRMASS TO REMAIN OVER EAST CENTRAL FLORIDA WITH
BELOW FREEZING TEMPERATURES EXPECTED AGAIN THU MORNING...

.DISCUSSION...
CURRENT/TODAY...COLD/DRY HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL
CONTINUE TO GRADUALLY MOVE TOWARD THE GULF COAST STATES THROUGH THE
DAY. NORTHWEST WINDS 10-15 MPH WILL CONTINUE TO MAKE AN ALREADY COLD
DAY FEEL EVEN COLDER. TEMPERATURES WILL AGAIN BE SLOW TO MODERATE
UPWARD AND STRUGGLE TO MAKE IT TO 50 DEGREES ACROSS THE NORTH AND
MIDDLE 50S SOUTHWARD TO ALONG THE TREASURE COAST.

TONIGHT...(PREVIOUS)...THE MODELS HAVE BEEN VERY CONSISTENT IN
SHOWING HIGH PRESSURE CENTER PINCHING OFF OVER THE PENINSULA AS
REINFORCING SURGE OF COLDER AIR SETTLES INTO THE MID PART OF THE
COUNTRY. THIS RAISES SOME CONCERNS DUE TO THE VERY LOW DEW POINTS
THAT WILL BE OVER THE AREA. SURFACE WINDS WILL BE 5 MPH OR LESS AND
IT LOOKS LIKE THERE WILL BE NO APPRECIABLE CLOUDINESS.
THEREFORE...AM A BIT ANXIOUS ABOUT MOS MIN TEMPS IN THE LOWER 20S
NORTH AND MID 20S OVER MUCH OF THE REMAINDER OF THE AREA. GIVEN THAT
MOS HAS BEEN ON THE COOL SIDE WITH THIS AIR MASS...HAVE GONE A FEW
DEGREES ABOVE GUIDANCE.

(NEW)...HAVE WENT AHEAD AND HOISTED A FREEZE WARNING AREAWIDE ACROSS
EAST CENTRAL FLORIDA FOR TONIGHT. WILL AGAIN LOOK AT 12Z MOS
GUIDANCE AND DECIDE IF AN UPGRADE TO A HARD FREEZE WARNING IS
APPLICABLE ANYWHERE. MINS ARE EXPECTED FALL INTO THE UPPER 20S
EVERYWHERE OVERNIGHT...WITH SOME NORMALLY COLDER AREAS FALLING BELOW
28 DEGREES FOR MULTIPLE HOURS. ISOLATED & WIND PROTECTED SITES COULD
DROP INTO THE LOWER 20S. NO WIND CHILL WARNINGS/ADVISORIES
ANTICIPATED TONIGHT AS THE WINDS DROP OFF TO BELOW 5 MPH AND NEAR
CALM MOST AREAS. WITH TEMPERATURES AND DEWPOINT VALUES CLOSER TO ONE
ANOTHER LATE TONIGHT AND WITH THE OPTIMAL RADIATIONAL
COOLING...THERE WILL BE AREAS OF FROST IN MOST PLACES...ESPECIALLY
ORLANDO SOUTHWARD TOWARDS LAKE OKEECHOBEE.

&&

.AVIATION...VFR.

&&

.MARINE...TODAY/TONIGHT...WINDS AROUND 20 KTS AT BUOY 41009 WITH
GUSTS EXPECTED TO AROUND 25 KTS THROUGH THE DAY. THE PRESSURE GRADIENT
WILL BE SLOWLY RELAXING THROUGH THE DAY AS HIGH PRESSURE GRADUALLY
SETTLES CLOSER TO THE AREA. WILL LEAVE CURRENT SCA IN PLACE FOR
OFFSHORE LEGS UNTIL 4PM. WILL CONTINUE CAUTIONARY STATEMENTS NEAR
SHORE THRU LATE MORNING AND MID AFTERNOON. BOATERS SHOULD BE ALERT
SINCE CONDITIONS AT MARINAS MAY LOOK BENIGN...BUT ONCE YOU GET OUT A
LITTLE WAY FROM THE COAST...THE OCEAN WILL BECOME HAZARDOUS. WINDS
SHOULD START TO DIMINISH DURING THE AFTERNOON...BUT EXERCISE CAUTION
CONDITIONS WILL EXTEND INTO THE OVERNIGHT PERIOD FOR THE OFFSHORE
WATERS.

&&

.FIRE WEATHER...20 FT NORTHWEST WINDS SHOULD REMAIN BELOW 15 MPH BUT
LONG DURATIONS OF LOW RH WILL OCCUR FOR MOST OF THE AREA AGAIN TODAY.

&&

.CLIMATE...LOW TEMPERATURE RECORDS FOR THIS MORNING HAVE ALREADY
BEEN BROKEN AT DAYTONA BEACH...MELBOURNE...VERO BEACH AND TIED AT
ORLANDO INTL.

	         JAN 6          JAN 7
DAYTONA BEACH..30 (1999)      29 (2001)
ORLANDO INTL...31 (1999)      31 (2001)
MELBOURNE......31 (1999)      32 (2001)
VERO BEACH.....32 (1999)      32 (2001)

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN
     BREVARD-NORTHERN
     LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM EST THURSDAY FOR
     COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN
     BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR COASTAL VOLUSIA-INDIAN
     RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
     OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
     SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60
     NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20
     TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SEDLOCK/CRISTALDI
Hazardous weather outlook, Jan 6, 9:47 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
947 AM EST WED JAN 6 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-062200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
947 AM EST WED JAN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...EXCESSIVE COLD IMPACT...
THE AXIS OF A COLD HIGH PRESSURE RIDGE OVER THE LOWER MISSISSIPPI
VALLEY WILL APPROACH THE AREA LATE TONIGHT. NORTHWEST WINDS WILL
GRADUALLY DIMINISH AND ALLOW FOR A LONG DURATION OF FREEZING
TEMPERATURES AGAIN. NORMAL COLD SPOTS...ESPECIALLY TO THE NORTHWEST
OF INTERSTATE 4 COULD HAVE SEVERAL HOURS OF TEMPERATURES BELOW 28
DEGREES. ELSEWHERE...8 TO 10 HOURS WITH READINGS 32 DEGREES OR LOWER
ARE EXPECTED...EXCEPT FOR THE BEACHES WHERE 2 TO 4 HOURS OF FREEZING
TEMPERATURES ARE FORECAST.

REMEMBER TO AGAIN TAKE NECESSARY PRECAUTIONS TO PROTECT SENSITIVE
VEGETATION. BRING PETS AND POTTED PLANTS INDOORS. CHECK ON YOUR
ELDERLY NEIGHBORS TO MAKE SURE THEIR FURNACE IS WORKING.

HOUSE AND APARTMENT FIRES POSE A REAL DANGER DURING FLORIDA COLD
AIR OUTBREAKS. REMEMBER TO KEEP FLAMMABLE MATERIAL SUCH AS
CLOTHING OR NEWSPAPERS AWAY FROM PORTABLE HEATERS. MAKE SURE THAT
SMOKE DETECTORS ARE WORKING PROPERLY BEFORE GOING TO SLEEP.

...WIND AND SEA IMPACT...
BOATERS SHOULD EXERCISE CAUTION NEAR SHORE THROUGH MID AFTERNOON.
NORTHWEST WINDS IN THE OPEN ATLANTIC ARE STILL 20 KNOTS AND GUSTY.
CONDITIONS WILL REMAIN HAZARDOUS THROUGH MUCH OF THE DAY OFFSHORE.

...FIRE WEATHER IMPACT...
A LONG DURATION OF LOW RELATIVE HUMIDITY VALUES WILL OCCUR THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR ALL OF EAST
CENTRAL FLORIDA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
COLD WEATHER WILL CONTINUE THROUGH THE PERIOD WITH FREEZING
TEMPERATURES AGAIN EARLY THURSDAY MORNING. ANOTHER REINFORCING
COLD FRONT MOVING THROUGH FRIDAY WILL BRING A THREAT OF FREEZING
TEMPERATURES AGAIN FOR THE WEEKEND AND INTO EARLY NEXT WEEK.
MONITOR THE LATEST FORECASTS AND EXPECT ADDITIONAL COLD WEATHER
ADVISORIES...WATCHES AND WARNINGS TO BE POSTED DURING THIS COLD
WEATHER EPISODE.

LONG DURATIONS OF LOW RELATIVE HUMIDITY WILL OCCUR THURSDAY
AFTERNOON.

HAZARDOUS BOATING CONDITIONS WILL DEVELOP BEHIND THE NEXT COLD
FRONT THAT PASSES THROUGH THE AREA FRIDAY...AND CONTINUE THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY/SEDLOCK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 4:29 AM ESTHard Freeze WatchMLBLake, Volusia5 hr
Jan 6, 9:12 AM ESTFreeze WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia24 hr
Jan 6, 2:04 PM ESTHard Freeze WarningMLBLake, Volusia19 hr

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.